Florida, 2015

Hail and Damaging Wind in Florida, July 2, 2015

July 2, 2015 · NWS TBW · 2 events in 2 counties and zones

Afternoon seabreeze showers and thunderstorms developed from the Bay Area into southwest Florida. Although most stayed below severe levels, one was able to produce quarter size hail across Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon seabreeze showers and thunderstorms developed from the Bay Area into southwest Florida. Although most stayed below severe levels, one was able to produce quarter size hail across Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 2, 8:24 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 8:24 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
924 AM EDT THU JUL 2 2015

.UPDATE (REST OF TODAY THROUGH FRIDAY)...
12Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS AN AMPLIFIED UPPER LEVEL
PATTERN ACROSS THE CONUS CONSISTING OF LONGWAVE RIDGING OVER THE
PACIFIC COAST/INTER-MOUNTAIN WEST...AND DOWNSTREAM TROUGHING
CARVED OUT ACROSS THE EASTERN HALF OF THE NATION. ALTHOUGH THESE
FEATURES WILL EVOLVE WITH TIME...THIS GENERAL UPPER LEVEL FLOW
PATTERN WILL REMAIN IN PLACE THROUGH AT LEAST THE FIRST HALF OF
THE UPCOMING HOLIDAY WEEKEND. THE EASTERN CONUS TROUGH EXTENDS
DOWN TO JUST ABOUT THE NORTHERN GULF COAST...LEAVING OUR FORECAST
AREA UNDER A MORE ILL-DEFINED PATTERN. THIS CAN BE SEEN ON THE
KTBW 02/12Z SOUNDING PROFILE WHICH SHOWS LIGHT AND ALMOST
VARIABLE WINDS ABOVE 500MB.

AT THE SURFACE...SUBTROPICAL RIDGE AXIS EXTENDS FROM THE NORTHERN
BAHAMAS...ACROSS THE CENTRAL FL PENINSULA AND INTO THE EASTERN
GULF OF MEXICO. ONE OF THE THINGS I ALWAYS TAKE NOTE OF ON MY WAY
DOWN I-75 INTO THE OFFICE IN THE MORNING...IS THE DIRECTION OF
MOVEMENT OF THE STEAM PLUMES FROM THE POWER PLANT IN APOLLO BEACH.
THESE PLUMES CAN GIVE YOU A GOOD INDICATION OF THE LOWER LEVEL
FLOW AND HENCE THE POSITION OF THE SUBTROPICAL RIDGE AXIS THAT
WILL DRIVE CONVECTION THAT DAY (AT LEAST ACROSS THE CENTRAL
FORECAST ZONES). THIS MORNING...THESE STEAM PLUMES WERE ALMOST
STRAIGHT VERTICAL...MEANING THE LOW LEVEL FLOW IS LIGHT...OFTEN
INDICITIVE OF WHEN THE RIDGE AXIS IS NEARBY.

THE FORECAST FOR THE REMAINDER OF THE DAY WILL FOLLOW A SIMILAR
PHILOSOPHY TO WHAT OCCURRED WEDNESDAY. NOW...THAT DOES NOT MEAN IF
YOU SAW RAIN YESTERDAY THAT YOU WILL NECESSARY SEE IT AGAIN. SUCH
IS THE REALITY WITH THE SCATTERED NATURE OF OUR CONVECTION...AND
THE RANDOM NATURE OF OUTFLOW BOUNDARIES. HOWEVER...MANY OF THE
VARIABLES THAT DROVE THE WEATHER ON WEDNESDAY ARE STILL IN PLACE.

WEAK SHORTWAVE ENERGY WILL BE SLOWLY MOVING ALONG THE NORTHEAST
GULF COAST TODAY HELPING TO ENHANCE THE CONVECTIVE POTENTIAL OVER
THE PANHANDLE/BIG BEND REGION. SOME OF THIS ENHANCEMENT WILL
LIKELY EXTEND DOWN INTO THE NE GULF WITH SCT STORMS MIGRATING
ONSHORE ACROSS THE NATURE COAST LATER THIS MORNING/MIDDAY.
OUTFLOW FROM THESE CELLS ALONG WITH SLOW SEA-BREEZE FORMATION WILL
LIKELY THEN RESULT IN SCT CONVECTION EVOLVING DOWN INTO THE TAMPA
BAY AREA AROUND MIDDAY/EARLY AFTERNOON THAT WILL MIGRATE EASTWARD
WITH TIME. LATER IN THE DAY...THE HIGHEST COVERAGE OF STORMS WILL
END UP OVER THE INTERIOR SOUTH-CENTRAL ZONES
(HIGHLANDS/POLK/HARDEE/DESOTO)...AND EXTEND SOUTHWEST TO THE FORT
MYERS AREA.

LOOKING AT OUR SOUNDING PROFILE...THE SAME THREAT FOR SOME LARGER
HAIL (SIMILAR TO WHAT WAS SEEN ON WEDNESDAY) IS STILL IN THE
FORECAST. THE 500MB TEMP IS UP A DEGREE OR SO FROM WEDNESDAY...BUT
THE -10C MARK IS STILL LOW. LAPSE RATES THROUGH SEVERAL DIFFERENT
LEVELS ARE FAIRLY IMPRESSIVE AS WELL. IN FACT...THE CAPE IN THE
-10C TO -30C RANGE (OR HAIL GROWTH ZONE) IS CERTAINLY MORE
IMPRESSIVE THAN WE WOULD USUALLY SEE IN EARLY JULY.
THEREFORE...ESPECIALLY SOME THE LATER DAY STORMS WILL HAVE A
HAIL/DOWNBURST WIND THREAT. IT IS INTERESTING TO SEE THAT THE HRRR
SEEMS TO BE PICKING UP ON THIS THREAT WITH SOME IMPRESSIVE WARM
SEASON SIMULATED UPDRAFT VELOCITIES LATE TODAY APPROACHING 20M/S.

STORMS WILL SLOWLY SUBSIDE AFTER SUNSET INTO THE LATER EVENING
OVER THE SOUTHERN/SOUTH-CENTRAL ZONES...AND END UP WITH A MOSTLY
DRY OVERNIGHT PERIOD FOR THE LANDMASS AFTER AROUND 03Z. LATE AT
NIGHT...WE MAY SEE AN ISOLATED SHOWER OR STORM APPROACH THE
LEVY/CITRUS COUNTY COASTS WITHIN THE WEAK SOUTHWEST FLOW REGIME
JUST NORTH OF THE SURFACE RIDGE AXIS...BUT WOULD NOT BE SURPRISED
IF THIS ACTIVITY HOLDS OFF UNTIL AS LATE AS 12Z.

MORE OF THE SAME FOR FRIDAY WITH THE RIDGE AXIS ACROSS THE CENTRAL
PENINSULA AND AN ILL-DEFINED UPPER LEVEL PATTERN. WITH THE RIDGE
AXIS ALONG OR JUST SOUTH OF THE I-4 CORRIDOR...THE SEA-BREEZE AND
ANY CONVECTION WILL MIGRATE INLAND FASTEST OVER THE NATURE
COAST...A BIT SLOWER ACROSS THE TAMPA BAY AREA...AND SLOWEST ALONG
THE SUN COAST. DOWN TOWARD CHARLOTTE/LEE COUNTIES...A WEAK
SOUTHEAST LOW LEVEL FLOW FURTHEST REMOVED SOUTH OF THE RIDGE AXIS
WILL LIKELY RESULT IN THE BEST EAST/WEST SEA BREEZE CLASH AND THE
GREATEST LATE DAY CONVECTIVE COVERAGE/INTENSITY. WILL SEE HOW
THINGS EVOLVE WITH THE 12Z GUIDANCE CYCLE...BUT HIGHER POPS MAY
NEED TO BE EXTENDED NORTHWARD INTO POLK COUNTY AFTER 21Z TOMORROW
IF IT APPEARS THAT THE EAST/WEST SEA-BREEZE COLLISION MAY REACH
THAT FAR NORTH BEFORE SUNSET.

&&

.AVIATION...
VFR CONDITIONS PREVAIL ACROSS WEST-CENTRAL FLORIDA THIS MORNING.
THESE QUIET CONDITIONS SHOULD CONTINUE FOR SEVERAL MORE HOURS AT
THE TERMINALS BEFORE WE BEGIN TO SEE DIURNAL CONVECTION DEVELOP.
WOULD EXPECT THE FIRST CHANCE OF SCT STORMS TO BE AROUND
KPIE/KTPA/KLAL AS WE APPROACH MIDDAY...WITH STORMS THEN MAINLY
PUSHING INLAND FROM THE I-4 TERMINALS BY MID AFTERNOON. FURTHER
SOUTH...BEST STORM CHANCES WILL BE LATER IN THE AFTERNOON AND INTO
THE EARLY EVENING HOURS.

&&

.MARINE...
SUBTROPICAL SURFACE RIDGE WILL REMAIN IN PLACE OVER THE EASTERN
GULF OF MEXICO THROUGH THE UPCOMING HOLIDAY WEEKEND. WITH THE
RIDGE IN PLACE...WIND AND SEAS ARE ANTICIPATED TO REMAIN BELOW
HEADLINE CRITERIA AWAY FROM TYPICAL SCATTERED THUNDERSTORM
ACTIVITY. BEST CHANCES FOR STORMS OVER THE MARINE ZONES THE NEXT
SEVERAL DAYS WILL BE DURING THE MORNING HOURS...AS ACTIVITY MOSTLY
PUSHES OVER THE LANDMASS FOR THE AFTERNOON AND EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  93  78  90  78 /  40  10  40  20
FMY  94  76  91  76 /  60  40  60  20
GIF  94  75  91  75 /  50  20  60  40
SRQ  92  76  89  77 /  30  10  30  20
BKV  93  72  90  72 /  40  10  40  30
SPG  92  80  89  80 /  40  10  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/MARINE...MROCZKA
DECISION SUPPORT...MCKAUGHAN/GUSACK
Hazardous weather outlook, Jul 2, 4:18 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
518 AM EDT THU JUL 2 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-030930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
518 AM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jul 2, 11:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1236 PM EDT THU JUL 2 2015

FLZ050-251-021715-
INLAND HILLSBOROUGH FL-PINELLAS FL-
1236 PM EDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINELLAS COUNTY
UNTIL 115 PM EDT...

AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FEATHER SOUND...OR NEAR PINELLAS PARK...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...ST. PETERSBURG...SOUTH
HIGHPOINT...FEATHER SOUND...WEST AND EAST LEALMAN...GANDY...SAFETY
HARBOR...OLDSMAR...KENNETH CITY...WEEDON ISLAND STATE PRESERVE...
SAINT PETE CLEARWATER AIRPORT...HIGHPOINT...LEALMAN AND SAWGRASS LAKE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2804 8268 2801 8267 2804 8267 2805 8265
      2801 8265 2798 8270 2796 8269 2796 8272
      2794 8272 2791 8263 2789 8265 2787 8260
      2787 8261 2783 8259 2781 8273 2799 8278
TIME...MOT...LOC 1636Z 255DEG 5KT 2793 8268

RAG

The radar

The Tampa radar (KTBW), 60 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
July 2, 12:45 PM EST
Where
Pasco County, Wesley Chapel
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
28.240, -82.330

Local broadcast media relayed pictures via social media of some downed small trees and tree limbs in Wesley Chapel.

Hail, Lee

When
July 2, 4:15 PM EST
Where
Lee County, 2.48 mi W of Bonita Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.330, -81.810

The National Weather Service in Miami relayed a report from a Collier County Deputy located near Bonita Beach. Hail was falling at the intersections of Bonita Beach Blvd and Tamiami Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575676, 575673.